Maryland, 2015Damaging Wind in Maryland, September 2, 2015
September 2, 2015 · NWS LWX · 1 event in 1 county or zone
Combination of surface trough and passing shortwave aloft provided the forcing to trigger scattered convection, with isolated severe over Maryland. Shear was minimal but MUCAPE values were analyzed to be around 2000 J/kg at the time of initiation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Combination of surface trough and passing shortwave aloft provided the forcing to trigger scattered convection, with isolated severe over Maryland. Shear was minimal but MUCAPE values were analyzed to be around 2000 J/kg at the time of initiation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 2, 9:09 AM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Sep 2, 9:09 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1009 AM EDT WED SEP 2 2015
.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WITH ITS ASSOCIATED SURFACE
TROUGH WILL PASS THROUGH THE REGION TODAY. WEAK HIGH PRESSURE
WILL BUILD OVERHEAD THURSDAY BEFORE A BACKDOOR COLD FRONT MOVES
INTO THE AREA LATE FRIDAY INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
MUCH OF CWFA IS MOCLDY ATTM. THERE EVEN HV BEEN A CPL BRIEF SHRA
IN VA. THIS ASSOCD W/ A WEAK VORT AHD OF THE MAIN EVENT. THE
LATTER AND STRONGER S/WV EVIDENT ON WATER VAPOR IMGRY IN THE UPR
OHVLY ATTM...AND WL BE TRACKING ACRS THE AREA TAFTN.
MODIFIED LWX RAOB DEPCITS PLENTY OF INSTBY BUT VERY LTL SHEAR.
OVERALL AMS FAIRLY TYPICAL FOR LT SUMMER. PWAT HIGH BUT NOT
EXTRAVAGENT...1.5 IN. THEREFORE XPCT NMRS TSRA TO DVLP...AND THEN
COLLAPSE. SVR THREAT NIL. IF ANYTHING...PERHAPS A WEAK WET
MICROBURST POTL. EUNF MVMT SUCH THAT A FLASH FLOOD THREAT NOT
ANTICIPATED EITHER.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE SHORTWAVE TROUGH WILL DIVE INTO NC TONIGHT AND ACTIVITY WILL
MOVE TO THE SOUTH BY MIDNIGHT. DRY CONDITIONS WILL MOVE INTO THE
REGION OVERNIGHT HOWEVER DUE TO NO AIRMASS CHANGE...WARM AND
HUMID CONDITIONS WILL PERSIST WITH OVERNIGHT TEMPS IN THE 60S/LOW
70S AND MID 70S IN THE METROS.
THE SFC TROUGH WILL MOVE EAST THURSDAY AND BE LOCATED ALONG THE
EAST COAST. NRLY FLOW IS EXPECTED ACROSS THE REGION. 850MB TEMPS
ARE EXPECTED TO INCREASE FROM TUE/WED AND THEREFORE THURSDAY HAS
THE POTENTIAL TO BE THE HOTTEST DAY OF THE WEEK. SEVERAL
DISTURBANCES WILL BE UPSTREAM AND CLOUD COVER MAY CUT DOWN ON THE
TEMPS THURSDAY. A FEW SHOWERS ARE POSSIBLE THURSDAY AFTERNOON
MAINLY WEST OF THE BLUE RIDGE. AN ISOLATED THUNDERSTORM IS ALSO
POSSIBLE.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A BACKDOOR COLD FRONT WILL ENTER NORTHEAST MD LATE FRI AND MOVE
SWD ACROSS THE REST OF THE AREA FRI NIGHT. SCT SHOWERS AND/OR
T-STORMS CAN BE EXPECTED ALONG AND AHEAD OF THE FRONT FRI EVENING
WITH ACTIVITY LINGERING LONGER ALONG THE I-64 CORRIDOR AND
CHARLOTTESVILLE AREA.
HIGH PRESSURE SFC AND ALOFT BUILDS QUICKLY LATE FRI NIGHT THROUGH
SUN LEADING TO VERY DRY CONDITIONS AND COOLER TEMPERATURES. WHILE
IT IS EXPECTED TO BE SUNNY MUCH OF THE WEEKEND...AEROSOL OPTICAL
DEPTH (AOD) OUTPUT FROM THE INTERNATIONAL COOPERATIVE FOR AEROSOL
PREDICTION MULTI-MODEL ENSEMBLE (ICAP MME) SHOWS REMNANT SMOKE
FROM THE GREAT LAKES REGION GETTING SHUNTED SOUTHEASTWARD INTO THE
MID-ATLC FRI INTO THE WEEKEND AS STEERING WINDS BECOME MORE
NORTHEASTERLY. SO...POTENTIAL FOR AIR QUALITY ISSUES OVER THE
WEEKEND UNDER STAGNANT HIGH PRESSURE SYSTEM.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS ACRS THE TERMINALS ATTM...ALSO SOME HZ NOTED.
OVERALL...DO NOT XPCT WIDESPREAD FLGT RESTRICTIONS...ALTHO
SHRA/VCTS POSSIBLE AT MRB-CHO THIS AFTERNOON. IF AIRFIELD DOES
RECEIVE DIRECT IMPACT FM A CELL THEN POTL FOR BRIEF IFR. THE RISK
MUCH TOO LOW TO INCL IN TAF. SOME ACTIVITY MAY MOVE INTO IAD-DCA
LT DAY BUT CONFIDENCE IN THIS OUTCOME IS LOW.
ACTIVITY WILL MOVE TO THE SOUTH TONIGHT. SUB-VFR VSBYS ARE
POSSIBLE AGAIN INTO THURS MORNING DUE TO FOG. VFR CONDITIONS
EXPECTED THURSDAY.
BACKDOOR CFDNT WILL CROSS THE AREA FRI NIGHT WITH SHIFTING WINDS.
RISK OF SHOWERS AND T-STORMS WILL BE ENDING FROM NORTHEAST TO
SOUTHWEST FRI NIGHT. ALSO...POTENTIAL FOR VISBILITY RESTRICTIONS
FRI INTO THE WEEKEND AS AEROSOL MODELS SUGGEST SMOKE GETTING
SHUNTED SOUTHEASTWARD FROM THE GREAT LKS REGION INTO THE MID-ATLC.
BUILDING HIGH PRES SFC AND ALOFT AND STRENGTHENING SUBSIDENCE
INVERSION COULD FURTHER COMPLICATE THINGS.
&&
.MARINE...
A SFC TROUGH IS EXPECTED TO FORM LATER TODAY AND A FEW
SHOWERS MAY POP UP THIS AFTERNOON. WINDS SHOULD STAY LIGHT BELOW
10KTS THROUGH THURSDAY. SFC TROUGH MOVES EAST OF THE WATERS
THURSDAY.
FRONTAL PASSAGE EXPECTED FRI NIGHT WITH SHIFTING WINDS. WINDS
COULD APPROACH SCA CRITERIA FRI AFTERNOON AND SATURDAY. REMNANT
SMOKE EXPECTED TO GET TRANSPORTED INTO THE REGION OVER THE WEEKEND
COULD RESULT IN VISIBILITY RESTRICTIONS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...LFR
NEAR TERM...HTS
SHORT TERM...HAS
LONG TERM...LFR
AVIATION...HTS/HAS/LFR
MARINE...HAS/LFR
Hazardous weather outlook, Sep 2, 4:04 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
504 AM EDT WED SEP 2 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
504 AM EDT WED SEP 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
504 AM EDT WED SEP 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Allegany
- When
- September 2, 12:59 PM EST
- Where
- Allegany County, 1.06 mi W of Wolfe Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -78.750
A tree and multiple power lines were reported down in the 1500 lock of Frederick St, resulting in the closure of the road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, September 2 to 3, 20151 death · 1 event
- Lightning Strike in Minnesota, September 2, 2015$250,000 · 1 event
- Hail and Damaging Winds in Virginia, September 2, 2015$7,000 · 1.25 in hail · 9 events
- Hail in Michigan, September 2, 20151.75 in hail · 8 events
- Damaging Winds in Ohio, September 2, 2015$12,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Wisconsin, September 2, 2015$2,000 · 1 in hail · 3 events
- Lightning Strike and Heavy Rain in Florida, September 2, 2015$2,000 · 3 events
- Flood and Damaging Wind in Virginia, September 2, 2015$2,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Huron, September 2, 20153 events
- Waterspout in South Atlantic Coastal Waters, September 2, 20152 events
- Flash Flooding in Wisconsin, September 2, 20152 events
- Damaging Winds in Virginia, September 2, 2015$6,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599489.